Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 7, NWS Flagstaff, AZ

March 7, 2019Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 7, 2019, 2:34 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 8, 2019, 9:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 2:34 PM MST (21:34 UTC)
In effect from
Mar 8, 2019, 9:00 AM MST
Expired
Mar 8, 2019, 6:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS75 KFGZ 072134
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
234 PM MST Thu Mar 7 2019

AZZ011>014-016-017-039-081400-
/O.NEW.KFGZ.WI.Y.0007.190308T1600Z-190309T0100Z/
/O.CON.KFGZ.WI.Y.0006.000000T0000Z-190308T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, and Navajo N.M.
234 PM MST Thu Mar 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MST FRIDAY...

The National Weather Service in Flagstaff has issued a new Wind
Advisory, which is in effect from 9 AM to 6 PM MST Friday. 

* TIMING...Strong winds will continue through around sunset this
  evening before decreasing. Localized strong winds are likely
  overnight in the Eager/Springerville area. Winds will increase
  again Friday morning and remain strong through Friday afternoon.

* WINDS...Southwest 20 to 30 mph with gusts to 45 mph. Localized
  gusts to around 55 mph will be possible from Two Guns to Show
  Low and Springerville.

* IMPACTS...Hazardous driving in cross winds, including Highway 89
  north of Flagstaff and much of Interstate 40 east of Flagstaff.
  Secure any loose items on property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ040-081400-
/O.NEW.KFGZ.WI.Y.0007.190308T1600Z-190309T0100Z/
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Dilkon and Kykotsmovi
234 PM MST Thu Mar 7 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MST FRIDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 9 AM to 6 PM MST Friday. 

* TIMING...Strong winds will develop Friday morning and continue
  through Friday afternoon.

* WINDS...Southwest 20 to 30 mph gusting to 45 mph.

* IMPACTS...Hazardous driving in cross winds. Secure any loose
  items on property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ015-080200-
/O.CON.KFGZ.WI.Y.0006.000000T0000Z-190308T0200Z/
Western Mogollon Rim-
Including the cities of Flagstaff, Williams, and Munds Park
234 PM MST Thu Mar 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...Strong winds will continue through around sunset before
  decreasing. Locally strong winds are likely to continue
  overnight into Friday morning in the Doney Park area northeast 
  of Flagstaff.

* WINDS...Southwest 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Hazardous crosswinds on area roads including Highway
  89 north of Flagstaff and much of Interstate 40. Secure any
  loose items on property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
5 follow-up statements
023 
WWUS75 KFGZ 080201
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
701 PM MST Thu Mar 7 2019

AZZ011>014-016-017-039-081015-
/O.EXP.KFGZ.WI.Y.0006.000000T0000Z-190308T0200Z/
/O.CON.KFGZ.WI.Y.0007.190308T1600Z-190309T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, and Navajo N.M.
701 PM MST Thu Mar 7 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM MST FRIDAY...
...WIND ADVISORY HAS EXPIRED...

The National Weather Service in Flagstaff has issued a new Wind
Advisory, which is in effect from 9 AM to 6 PM MST Friday.

* TIMING...Strong winds will continue through around sunset this 
  evening before decreasing. Localized strong winds are likely 
  overnight in the Eager/Springerville area. Winds will increase 
  again Friday morning and remain strong through Friday 
  afternoon. 

* WINDS...Southwest 20 to 30 mph with gusts to 45 mph. Localized 
  gusts to around 55 mph will be possible from Two Guns to Show 
  Low and Springerville. 

* IMPACTS...Hazardous driving in cross winds, including Highway 
  89 north of Flagstaff and much of Interstate 40 east of 
  Flagstaff. Secure any loose items on property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ015-080315-
/O.EXP.KFGZ.WI.Y.0006.000000T0000Z-190308T0200Z/
Western Mogollon Rim-
Including the cities of Flagstaff, Williams, and Munds Park
701 PM MST Thu Mar 7 2019

...WIND ADVISORY HAS EXPIRED...

Winds are expected to continue decreasing tonight.

$$

AZZ040-081015-
/O.CON.KFGZ.WI.Y.0007.190308T1600Z-190309T0100Z/
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Dilkon and Kykotsmovi
701 PM MST Thu Mar 7 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM MST FRIDAY...

* TIMING...Strong winds will develop Friday morning and continue 
  through Friday afternoon. 

* WINDS...Southwest 20 to 30 mph gusting to 45 mph.

* IMPACTS...Hazardous driving in cross winds. Secure any loose 
  items on property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
291 
WWUS75 KFGZ 080232
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
732 PM MST Thu Mar 7 2019

AZZ011>014-016-017-039-040-081045-
/O.CON.KFGZ.WI.Y.0007.190308T1600Z-190309T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
732 PM MST Thu Mar 7 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM MST FRIDAY...

* TIMING...Strong winds will develop Friday morning and continue 
  through Friday afternoon. 

* WINDS...Southwest 20 to 30 mph gusting to around 45 mph.

* IMPACTS...Hazardous driving in cross winds. Secure any loose 
  items on property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
969 
WWUS75 KFGZ 081007
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
307 AM MST Fri Mar 8 2019

AZZ011>014-016-017-039-040-081815-
/O.CON.KFGZ.WI.Y.0007.190308T1600Z-190309T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
307 AM MST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MST THIS EVENING...

* TIMING...Strong winds will develop Friday morning and continue 
  through Friday afternoon. 

* WINDS...Southwest 20 to 30 mph gusting to around 45 mph.

* IMPACTS...Hazardous driving in cross winds. Secure any loose 
  items on property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
019 
WWUS75 KFGZ 081748
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1048 AM MST Fri Mar 8 2019

AZZ011>014-016-017-039-040-090100-
/O.CON.KFGZ.WI.Y.0007.000000T0000Z-190309T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
1048 AM MST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Strong winds will continue through this afternoon.
 
* WINDS...Southwest 30 to 40 mph with gusts between 40 to 55 mph.

* IMPACTS...Hazardous driving in cross winds. Secure any loose 
  items on property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
913 
WWUS75 KFGZ 090100
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
600 PM MST Fri Mar 8 2019

AZZ011>014-016-017-039-040-090200-
/O.EXP.KFGZ.WI.Y.0007.000000T0000Z-190309T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
600 PM MST Fri Mar 8 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds will gradually weaken through the evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 7, 9:48 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 7, 9:48 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
948 AM MST Thu Mar 7 2019

.SYNOPSIS...Isolated showers, primarily across the Kaibab Plateau,
will continue overnight. A colder storm system will impact the
region Friday and early Saturday with strong winds, rain showers,
and higher elevation snow showers. After a dry weekend, the
unsettled weather pattern to return for next week.

&&

.UPDATE...Mostly cloudy conditions exist across the area this
morning. Some residual moisture may produce a few light showers
mainly across the northern border with UT this afternoon with
otherwise dry conditions. Clouds should thin out somewhat this
afternoon before increasing again tonight. Current forecast trends
are on track with no updates planned this morning.

&&

.PREV DISCUSSION /358 AM MST/...Breezy conditions will return
today, with a wind advisory going into effect from 10 am through 7
pm today. Potentially dangerous winds will be slightly less
widespread today, limiting to areas northeast of the higher
terrain, including the San Francisco Peaks, Mogollon Rim, Black
Mesa, and Chuska Mountains. More widespread potentially dangerous
conditions are possible again on Friday, but will hold off on an
additional issuance to avoid confusion due from multiple wind
advisories out for different days affecting different areas.

These stereotypical windy conditions are due to diurnal mixing of
stronger winds aloft down to the surface during peak heating.
These stronger winds associated with the jet stream will remain in
the area through the rest of the week ahead of a cold front that
will sweep across the area on Friday, bringing the next weather
system through the region. This will cause showers to develop
over the afternoon hours again today, but most of the activity
will stay north of Arizona, with some chances for showers over the
Kaibab Plateau, and near the Arizona Utah state line.

Additional, more widespread showers will impact the higher
terrain through Friday leading to possible light accumulations of
snow. Impacts could be significant while snow is falling, due to
windy conditions helping lead to reduced visibilities and
difficult driving conditions, long lasting impacts from this
system are not expected at this time. Snow levels will start out
near 8000 feet, and quickly drop to around 5500 to 6000 feet
elevation range after the front, limiting snowfall amounts, but
allowing for a few inches possible mainly around Flagstaff,
the Mogollon Rim, and White Mountains.

Cool but quiet weather is expected over the weekend, with
temperatures starting to trend warmer by Saturday afternoon as a
weak induced ridge builds into the region ahead of the next,
stronger weather system that will impact the area early next week.

Models begin to bring moisture into the area Sunday night/ and
early Monday morning ahead of a closed low that will move inland
from the California Coast and over the Gulf of California, this
will allow for widespread moisture to stream over Arizona,
bringing rain and snow to the region. Another storm system looks
to quickly move in behind the first system, impacting the area
Wednesday with cool and unsettled weather.

At this point in time confidence is too low for snowfall and
rainfall amounts with this storm. Expect increasing confidence as
this storm begins to progress into the near term term, and
forecasts begins to include precipitation amounts.

&&

.AVIATION...For the 18Z Package...Sfc winds ssw15-25g30-35kts
through 02Z, decreasing slightly overnight and picking up again
after 16Z-18Z Fri. Expect sct-bkn cigs 2-4kft agl along and sw of
higher terrain through the period, becmg bkn-ovc aft 05Z-7Z Fri. Sct
MVFR/IFR cigs/vis from 09Z-18Z Fri, mainly along and sw of higher
terrain, with -shra/-shsn. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Windy conditions are expected again today with
a slight chance for showers north of I-40. A cold and wet system
will move across Arizona tonight and on Friday with snow likely
above 6500 feet and windy conditions. Daytime ventilation will be
very good to excellent each day.

Saturday through Monday... Saturday and Sunday will see breezy
afternoon winds and drier weather. Yet another cold weather system
will move in on Monday with a good chance of showers and a snow
level ranging from 6000 to 7000 feet.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 7 PM MST this
evening FOR AZZ011>017-039.

&&

PUBLIC...MCT/Suk
AVIATION...Peterson
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:17 AM MSTWind AdvisoryFGZApache, Coconino, Navajo16 hr

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.